Article thumbnail
Location of Repository

Clostridium difficile-associated diarrhea in adults

By Susan M. Poutanen and Andrew E. Simor

Abstract

CLOSTRIDIUM DIFFICILE is the most important cause of nosocomial diarrhea in adults. Illness may range from mild watery diarrhea to life-threatening colitis. An antecedent disruption of the normal colonic flora followed by exposure to a toxigenic strain of C. difficile are necessary first steps in the pathogenesis of disease. Diagnosis is based primarily on the detection of C. difficile toxin A or toxin B. First-line treatment is with oral metronidazole therapy. Treatment with oral vancomycin therapy should be reserved for patients who have contraindications or intolerance to metronidazole or who fail to respond to first-line therapy

Topics: Review
Publisher: Canadian Medical Association
Year: 2004
DOI identifier: 10.1503/cmaj.1031189
OAI identifier: oai:pubmedcentral.nih.gov:437686
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://dx.doi.org/10.1503/cmaj... (external link)
  • Suggested articles


    To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.